MONDAY, April 15, 2013 (HealthDay News) -- Dietary supplements that contain a stimulant called dimethylamylamine (DMAA) pose numerous health risks and are no longer allowed to be sold in the United States, the U.S. Food and Drug Administration has warned.
DMAA -- which is most often used in supplements promising weight loss, muscle-building and improvement of athletic performance -- can increase blood pressure and may lead to cardiovascular problems such as heart attack, shortness of breath and tightening of the chest. The stimulant may be particularly dangerous when used with caffeine, according to the FDA.
The agency has received 60 reports of illnesses and deaths associated with supplements containing DMAA. The incidents included heart problems and nervous system or psychiatric disorders.
However, a report in itself doesn't prove that a product caused a health problem, an agency news release noted.
The FDA sent warning letters to companies that use DMAA in dietary supplements. All but one of the companies have agreed to stop using the ingredient in their products. One company, USPLabs, has not complied. It responded to the warning letter by submitting published studies that the company said challenge the FDA's concerns.
However, the FDA said the studies did not have sufficient information to defend the use of DMAA in dietary supplements. The government agency is finalizing a formal response to USPLabs, according to Daniel Fabricant, director of FDA's division of dietary supplement programs.
As the FDA continues its efforts to get the stimulant off the market, it urges consumers to check labels and avoid any dietary supplements containing DMAA. Consumers need to be aware that the ingredient can be referred to by 10 possible names. These are listed on the FDA's DMAA web page.
The U.S. Food and Drug Administration has more about DMAA.